Alert archive / Texas / Wind Advisories in 2020
Wind Advisory 6, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Feb 3, 2020, 5:16 AM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Feb 3, 2020, 7:00 AM CST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Feb 3, 2020, 5:16 AM CST (11:16 UTC)
- In effect from
- Feb 3, 2020, 7:00 AM CST
- Expired
- Feb 3, 2020, 6:00 PM CST
- In force
- 11 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4020 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
545 WWUS74 KMAF 031116 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 516 AM CST Mon Feb 3 2020 TXZ271-032330- /O.CAN.KMAF.HW.W.0006.000000T0000Z-200204T1300Z/ /O.NEW.KMAF.HW.W.0007.200203T1300Z-200204T1800Z/ /O.NEW.KMAF.HW.A.0004.200205T0200Z-200205T1400Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 416 AM MST Mon Feb 3 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY... ...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING FOR GAP WINDS THROUGH GUADALUPE PASS... * WHAT...For the High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph expected. For the High Wind Watch, northeast winds 25 to 35 mph with gusts up to 50 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...For the High Wind Warning, until 11 AM MST Tuesday. For the High Wind Watch, from Tuesday evening through Wednesday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-TXZ270-032330- /O.CAN.KMAF.HW.W.0006.000000T0000Z-200204T1300Z/ /O.NEW.KMAF.HW.W.0007.200203T1300Z-200204T1800Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 416 AM MST Mon Feb 3 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ273-032330- /O.UPG.KMAF.HW.A.0003.200203T1200Z-200204T1300Z/ /O.NEW.KMAF.WI.Y.0006.200203T1300Z-200204T0000Z/ Eddy County Plains-Eastern Culberson County- Including the cities of Artesia, Carlsbad, and Carlsbad Caverns NP 516 AM CST Mon Feb 3 2020 /416 AM MST Mon Feb 3 2020/ ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ TXZ272-032330- /O.NEW.KMAF.WI.Y.0006.200203T1300Z-200204T0000Z/ Van Horn and Highway 54 Corridor- Including the city of Van Horn 516 AM CST Mon Feb 3 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Van Horn and Highway 54 Corridor. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
1 follow-up statement
434 WWUS74 KMAF 032106 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 306 PM CST Mon Feb 3 2020 TXZ271-040915- /O.CON.KMAF.HW.W.0007.000000T0000Z-200204T1800Z/ /O.CON.KMAF.HW.A.0004.200205T0200Z-200205T1400Z/ Guadalupe and Delaware Mountains- Including the cities of Guadalupe Mountains NP and Pine Springs 206 PM MST Mon Feb 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...For the High Wind Warning, west winds 30 to 40 mph with gusts up to 60 mph expected. For the High Wind Watch, northeast winds 25 to 35 mph with gusts up to 50 mph possible. * WHERE...Guadalupe and Delaware Mountains in Texas. * WHEN...For the High Wind Warning, until 11 AM MST Tuesday. For the High Wind Watch, from Tuesday evening through Wednesday morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ027-TXZ270-040915- /O.CON.KMAF.HW.W.0007.000000T0000Z-200204T1800Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Including the cities of Queen and Guadalupe Mountains NP 206 PM MST Mon Feb 3 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 11 AM MST TUESDAY... * WHAT...Southwest winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...In New Mexico, Guadalupe Mountains of Eddy County. In Texas, Guadalupe Mountains Above 7000 Feet. * WHEN...Until 11 AM MST Tuesday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272-273-040000- /O.CON.KMAF.WI.Y.0006.000000T0000Z-200204T0000Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, and Van Horn 306 PM CST Mon Feb 3 2020 /206 PM MST Mon Feb 3 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Eastern Culberson County. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Feb 3, 4:48 AM CST, 28 minutes earlier.
Area forecast discussion, Feb 3, 4:48 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
448 AM CST Mon Feb 3 2020
.DISCUSSION...
See 12z aviation discussion below.
&&
.AVIATION...
VFR conditions are expected for the next 24 hours. Winds will
generally be light out of the southwest this morning. Winds will
increase out of the southwest with some gusts this afternoon
before decreasing again this evening.
&&
.PREV DISCUSSION... /issued 441 AM CST Mon Feb 3 2020/
DISCUSSION...
A complicated and atypical winter storm scenario is setting up over
the next 72 hours. Normal snow events in West Texas and Southeast
New Mexico involve a closed upper low to the SW of the area, but
this one will involve an open trough. WV imagery shows said trough
currently over SW ID, resulting in progressive SW flow aloft over
the region. This is in the process of developing a mtn wave
signature over the Guadalupes, although it's not quite as strong in
the NAM12 progs as 24 hours ago. However, sfc obs show winds
increasing at KGDP and Pine Springs, and high winds should commence
shortly. Forecast soundings show mixing to 600mb or so this
afternoon at KGDP, and this will assist in maintaining high winds.
The adjacent plains could seem some gusty conditions today, as well,
and we've issued advisories for there. The mtn wave signature is
forecast to continue through Tuesday morning.
This SW downslope flow will maintain temps well-above normal again
today, although decreasing thicknesses and cloud cover may yield
highs a degree or so cooler than yesterday. Afternoon heating and a
shortwave moving into the Big Bend area will result a chance of rain
showers and even and isolated thunderstorm or two.into tonight.
Unfortunately, this pleasant weather comes to an end Tuesday as a
strong cold front will backdoor into the area, ushering in much
colder temperatures. Latest models fropa the NE zones beginning
12Z...a little faster than depicted 24 hrs ago. By this time, the
upper trough is forecast to be over the Four Corners. Large-scale
ascent ahead of the trough will meet isentropic upglide as the
front moves thru, w/-SHRA beginning in SE NM Tue morning, then
spreading east and south Tue afternoon. Tue night, soundings depict
saturating columns as strong CAA continues behind the front, w/warm
noses quickly dropping below freezing, for a changeover to snow
showers N-S. Steep lapse rates of 7-8C/km are still forecast in the
zone of maximum dendritic growth, maintaining the potential for
heavy snowfall. Accumulation will largely depend on how quickly
ground temps cool, and thus this would favor areas north. Forecast
temps/QPFs develop 4-7" in the Guadalupes by Wed evening, and 4-5"
in the northern parts of Eddy/Lea County plains, w/1+" further south
to I-20 or so, as well as the Davis Mtns. The NAM tends to favor
this scenario, but the GFS/ECMWF concentrate higher amnts further
south along I-20. Because of this uncertainty, we don't feel
confident trying to nail down a watch attm, and will continue
outlooking this in the HWO/SPS.
The trough will clear West Texas and Southeast New Mexico
Wednesday evening, w/precip tapering off to the SE. NW flow aloft
follows, w/temps rebounding to above-normal by Friday. A cold
front Saturday may briefly bring temps to near-normal, before
returning to above- normal Sunday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 73 45 61 22 / 0 10 10 80
Carlsbad 72 42 58 22 / 0 0 30 70
Dryden 73 46 76 31 / 20 20 0 60
Fort Stockton 72 46 67 25 / 10 10 10 80
Guadalupe Pass 60 37 48 18 / 10 0 20 80
Hobbs 69 40 55 20 / 0 0 30 60
Marfa 66 36 64 20 / 20 20 10 70
Midland Intl Airport 71 45 64 23 / 0 10 20 80
Odessa 71 45 64 23 / 0 10 20 80
Wink 72 41 65 24 / 10 10 10 80
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 5 PM MST this afternoon for Eddy County
Plains.
High Wind Warning until 11 AM MST Tuesday for Guadalupe
Mountains of Eddy County.
TX...Wind Advisory until 6 PM CST this evening for Eastern Culberson
County-Van Horn and Highway 54 Corridor.
High Wind Warning until 11 AM MST Tuesday for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
High Wind Watch from Tuesday evening through Wednesday morning
for Guadalupe and Delaware Mountains.
&&
99/99/99Hazardous weather outlook, Feb 3, 3:48 AM CST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Midland/Odessa TX 348 AM CST Mon Feb 3 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041000- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 348 AM CST Mon Feb 3 2020 /248 AM MST Mon Feb 3 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning is in effect for the Guadalupe Mountains this morning through tonight. A Wind Advisory is in effect for Eddy County and Culberson County this afternoon. Isolated thunderstorms are possible today generally along and south of the Pecos River. Isolated thunderstorms are also possible tonight across the southern and eastern Permian Basin. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The High Wind Warning for the Guadalupe Mountains continues through Tuesday morning. A High Wind Watch is in effect Tuesday night into Wednesday morning for Guadalupe Pass. There is a chance of winter weather for most of the area Tuesday through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Feb 3, 5:11 AM CST, 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 511 AM CST Mon Feb 3 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-032200- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving- Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos- Terrell-Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Chinati Mountains- Marfa Plateau-Davis Mountains-Davis Mountains Foothills- Central Brewster County-Chisos Basin-Presidio Valley- Lower Brewster County- Including the cities of Queen, Artesia, Carlsbad, Carlsbad Caverns NP, Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, Colorado City, Mentone, Kermit, Odessa, Midland, Garden City, Monahans, Crane, McCamey, Rankin, Big Lake, Fort Stockton, Dryden, Sanderson, Guadalupe Mountains NP, Pine Springs, Van Horn, Pecos, Marfa, Fort Davis, Alpine, Big Bend NP, Panther Junction, Marathon, Chisos Basin, Presidio, Lajitas, and Castolon 511 AM CST Mon Feb 3 2020 /411 AM MST Mon Feb 3 2020/ ...WINTER STORM POSSIBLE LATE TUESDAY AFTERNOON THROUGH WEDNESDAY ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS... An upper level storm system will approach West Texas and Southeast New Mexico Tuesday. Ahead of this system, a strong cold front will move into the area beginning Tuesday morning. Rain is expected to develop over Southeast New Mexico Tuesday morning, and spread east and south into West Texas during the afternoon. Rain could mix with snow in northern Lea County by late afternoon, and begin developing south Tuesday evening as colder air moves in behind the cold front. By Wednesday morning, all snow showers are expected from Southeast New Mexico through West Texas south of the Davis Mountains. This activity will taper off to the southeast Wednesday night. Although locally higher amounts are possible, accumulations of 4 to 7 inches of snowfall are expected in the Guadalupe Mountains, while 4 to 5 inches are possible in the northern parts of Eddy and Lea Counties. Farther south to Interstate 20, as well as in the Davis Mountains, 1 to 4 inches will be possible. Elsewhere, less than an inch is anticipated. This is a rapidly evolving situation, and accumulations will likely change. Winter Storm Watches, warnings, and advisories will likely be issued for this event over the next 24 hours. Stay tuned to your favorite news source for the latest updates.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 3, 5:16 AM CST | High Wind Watch | MAF | Culberson | 33 hr |
| Feb 3, 5:16 AM CST | High Wind Warning | MAF | Culberson | 29 hr |
| Feb 3, 9:24 AM CST | Winter Storm Watch | MAF | Andrews, Borden, Brewster, Crane, Culberson, Dawson and 17 more | 18 hr |
Nearby
Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.